New Jersey, 2020

Rip Current in New Jersey, September 29, 2020

September 29, 2020 · NWS PHI · 1 event in 1 county or zone

Rough seas and dangerous rip currents were present over the mid-Atlantic waters as a cold front brought cool and overcast conditions to the region on September 29. Sadly, a woman died in rip currents while attempting to rescue her children on an unguarded beach in the dangerous conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rough seas and dangerous rip currents were present over the mid-Atlantic waters as a cold front brought cool and overcast conditions to the region on September 29. Sadly, a woman died in rip currents while attempting to rescue her children on an unguarded beach in the dangerous conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 29, 12:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 29, 12:41 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
141 PM EDT Tue Sep 29 2020

.SYNOPSIS...
A cold front will slowly approach the area today from the west,
before finally moving through tonight into Wednesday morning.
Weak low pressure will then pass just offshore of our area late
Thursday night into Friday morning with another cold frontal
passage expected behind this system. High Pressure and
relatively cool and dry air will settle over the region this
weekend before another storm system approaches early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The second round of showers has developed across Maryland,
Delaware, and southern New Jersey and will spread northward
through the afternoon hours. This area is associated with the
second of several short wave/vorticity impulses that will move
across the area ahead of an approaching cold front. The front
will continue to slowly move eastward through the afternoon, but
will likely remain just to our west through the daylight hours,
keeping a southerly-southeasterly flow across the area. This
will keep plenty of moisture in place, leading to mostly cloudy
skies and scattered showers likely at times. There is some weak
instability forecast, mostly 500 J/kg or less, so an isolated
thunderstorm is possible, but the chances are pretty small so we
have kept them out of the forecast for now. The main threat
with the showers this afternoon will be the chance of a brief
period of moderate to heavy rainfall.

Conditions will remain humid. High temperatures are forecast to
favor the 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Low pressure is expected to lift from eastern Virginia this
evening, through our region during the hours around midnight and
into western New England toward morning. The low will pull the
cold front through eastern Pennsylvania, northeastern Maryland,
Delaware and New Jersey overnight.

The south to southeast flow in advance of the front will
continue to draw moisture into our region. Precipitable water
values are forecast to increase in excess of 2 inches,
especially on the coastal plain.

The lift associated with the strong cold front and the surface
low, in combination with a strengthening low level jet along the
Middle Atlantic coast will enhance precipitation amounts
tonight. Also, scattered thunder is anticipated.

Rainfall totals are expected to favor the 0.75 to 1.50 inch
range in our region. Since it has been rather dry this month,
most locations should be able to take those rainfall amounts
with little problem. There could be some localized flooding in
areas of poor drainage.

Temperatures are anticipated to fall into the 50s and lower 60s
in the wake of the cold front.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Summary: Near-normal temperatures Wednesday/Thursday before
turning seasonably cool Friday-Monday. A chance of rain Thursday
night into Friday, then dry this weekend.

Synoptic Overview: The hemispheric pattern (for the entire
extended period) will be characterized by an amplified ridge
over western North America, a longwave trough over eastern North
America, with downstream ridging over the Northwest Atlantic.
Several shortwaves will pivot through the base of the longwave
trough towards our region through early next week with the two
most amplified waves passing through on Friday and (most likely)
Monday.

At the surface, the positioning of the longwave trough just
upstream of the area will support the development of several
areas of low pressure near our area. A weak area of low pressure
will move to our northwest on Thursday, with a second (but
still fairly weak) coastal low passing just offshore on Friday.
Behind this low, high pressure will briefly build in for the
weekend, before another low potentially moves toward the area
early next week.

Dailies:

Wednesday/Thursday: We will dry out fairly rapidly behind
Tuesday night/Wednesday morning's cold front, and this drying
combined with modest H5 height rises will likely result in dry
conditions for the majority of the daytime hours on Wednesday.
In fact early day cloud cover could well give way to sun by
Wednesday afternoon. Additionally dewpoints will likely be 20+
degrees less than Tuesday so it will feel much drier overall. We
will be in a lull between systems on Thursday so it should be a
dry day with near normal temperatures and relatively
comfortable humidity.

Thursday night/Friday: Guidance has come into better agreement
that a weak coastal low will form Thursday night and pass
sufficiently close to our area to warrant appreciable
precipitation chances. Consequently raised PoPs a fair amount
this package (they may need to be raised further in subsequent
packages), but given that the low will be weak and fast-moving
expect rainfall totals will be limited to a few tenths at most.
By Friday afternoon cooler and drier air will filter in behind
the low and expect rainfall to generally come to a quick end.
Highs will likely only top out in the low to mid 60s in most
locations.

Saturday/Sunday: Dry and seasonably cool conditions will
prevail through the weekend with daytime highs generally in the
mid 60s and overnight lows in the low-mid 40s. Some frost will
be possible in the colder spots of eastern PA Saturday but more-
so Sunday morning as the radiational cooling setup looks fairly
good (at least 5 days out)

Monday: Another shortwave and associated area of low pressure
may impact the area on Monday but details are fuzzy at this
point, with the EC/CMC depicting a stronger system (and closer
to the coast) relative to the GFS. Medium-range Chc. PoPs seem
appropriate at the moment.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today...Conditions have mostly returned to MVFR, with
occasional IFR due to some heavy rainfall moving in from the
south. A brief period of VFR conditions is possible outside of
the showers moving in from the south, but this would be brief as
ceilings are expected to fill back in by this evening to MVFR if
they do lift. There is a slight chance of a thunderstorms, but
the chance is too small to include in the TAFS. South to
southeast wind 5 to 10 knots. Low confidence in the coverage and
timing of the ceilings.

Tonight...MVFR conditions will lower to IFR this evening and
overnight as a period of showers becomes heavier as a cold front
moves across the area. There is a slight chance of
thunderstorms, but the chance is too small to include in the
TAFS at this time. Winds will generally be south then southeast
ahead of the front, before shifting to the west and northwest
behind the front. Wind speeds will generally be 5-10 knots,
with some gusts around 15-20 knots as the front moves through
the area for some areas. High confidence in rain and lower
conditions occuring, lower confidence in timing.

Wednesday...IFR and MVFR conditions will begin the day during
the morning hours, before lifting to VFR by midday. Winds will
increase out of the west to 10-15 knots with gusts 20-25 knots.
High confidence.

Outlook...

Thursday...VFR conditions expected with southwesterly winds
around 10 kts. High confidence.

Thursday night/Friday... Sub-VFR conditions possible late
Thursday night into Friday morning, but then turning VFR by
Friday afternoon. Light winds turning NW around 5kts or less by
Friday afternoon. Moderate confidence.

Saturday... VFR with W-NW winds 5 kts or less. High confidence.
and Saturday.

&&

.MARINE...
A south to southeast wind is expected to increase to 15 to 20
knots today. Wind gusts are forecast to be 25 to 30 knots
tonight, so a Small Craft Advisory is in effect. The wind
direction is anticipated to shift to the southwest and west late
tonight with the arrival of a cold front.

Wave heights on our ocean waters should build to 5 to 8 feet
for tonight.

Outlook...

Wednesday...Seas initially 5-6 ft will come down through the
day, eventually decreasing below SCA criteria sometime Wednesday
afternoon or evening.

Thursday through Saturday...Winds and seas below SCA criteria.
through the period with SW winds 10-15 kts on Thursday turning
NW 10-15kts Friday/Saturday.

Rip Currents...

There is a moderate risk for the development of dangerous rip
currents today along the coasts of New Jersey and Delaware. A
south to southeast wind around 15 MPH is expected. Breaking
waves should be around 3 feet with a medium period southeasterly
swell.

There is a low risk for the development of dangerous rip
currents on Wednesday. A southwest wind 10 to 15 MPH is
expected. Breaking waves should be 2 to 3 feet with a medium
period southeasterly swell.

Our final surf zone forecast for the season will be issued on
Wednesday morning.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 6 PM EDT
     Wednesday for ANZ450>455.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Wednesday for ANZ430-431.

&&

Synopsis...Carr
Near Term...Iovino/Robertson
Short Term...Iovino
Long Term...Carr
Aviation...Carr/Iovino/Robertson
Marine...Carr/Iovino
Hazardous weather outlook, Sep 29, 2:54 AM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
354 AM EDT Tue Sep 29 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-300800-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
354 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Periods of moderate-heavy rainfall will be possible this afternoon
through early Wednesday morning with poor drainage flooding
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ004-NJZ014-024>026-300800-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
354 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

A moderate risk for the formation of dangerous rip currents is
expected for the New Jersey and Delaware beaches on Tuesday.

Periods of moderate-heavy rainfall will be possible this afternoon
through early Wednesday morning with poor drainage flooding
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-300800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
354 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Cape May

When
September 29, 2:30 PM EST
Where
Eastern Cape May forecast zone
Reported by
Broadcast Media
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Three individuals, an 8 year old boy, 10 year old boy, and 19 year old girl, came into difficulty in rough waters off the beach of North Wildwood, New Jersey around 2:30PM on September 29. Their 49 year old mother attempted to assist them. She pulled the 8 and 10 year old boys to safety. Emergency responders then arrived to rescue the 19 year old whom the mother had returned to assist. The mother was also pulled from the water, but did not survive.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933242.